Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter October 13, 2016

Hyperovals arising from a Singer group action on H(3,q2), q even

Antonio Cossidente, Oliver H. King and Giuseppe Marino
From the journal Advances in Geometry


The action of a Singer cyclic group of order q2 + 1 on the Hermitian surface H(3,q2), q even, is investigated. Infinite families of hyperovals of size 2(q2 + 1), q even, are then constructed.

MSC 2010: 51E12; (51E21)

Communicated by: T. Penttila


This work was supported by the Research Project of MIUR (Italian Office for University and Research) “Geometrie su Campi di Galois, piani di traslazione e geometrie di incidenza” and by the Research group GNSAGA of INDAM.


[1] A. Aguglia, A. Cossidente, G. L. Ebert, Complete spans on Hermitian varieties. In: Proceedings of the Conference on Finite Geometries (Oberwolfach, 2001), volume 29, 7–15, 2003. MR1993152 Zbl 1042.5100210.1023/A:1024179703511Search in Google Scholar

[2] B. Bagchi, N. S. Narasimha Sastry, Intersection pattern of the classical ovoids in symplectic 3-space of even order. J. Algebra126 (1989), 147–160. MR1023290 Zbl 0685.5100610.1016/0021-8693(89)90324-4Search in Google Scholar

[3] S. Ball, P. Govaerts, L. Storme, On ovoids of parabolic quadrics. Des. Codes Cryptogr. 38 (2006), 131–145. MR2191130 Zbl 1172.5130010.1007/s10623-005-5666-0Search in Google Scholar

[4] J. Bamberg, M. Law, T. Penttila, Tight sets and m-ovoids of generalised quadrangles. Combinatorica29 (2009), 1–17. MR250638410.1007/s00493-009-2179-xSearch in Google Scholar

[5] F. Buekenhout, X. Hubaut, Locally polar spaces and related rank 3 groups. J. Algebra45 (1977), 391–434. MR0460155 Zbl 0351.0502110.1016/0021-8693(77)90334-9Search in Google Scholar

[6] A. Cossidente, Hyperovals on H(3,q2). J. Combin. TheorySer. A118 (2011), 1190–1195. MR2755075 Zbl 1246.5100510.1016/j.jcta.2010.11.016Search in Google Scholar

[7] A. Cossidente, C. Culbert, G. L. Ebert, G. Marino, On m-ovoids of W3(q). Finite Fields Appl. 14 (2008), 76–84. MR2381478 Zbl 1139.5101610.1016/j.ffa.2006.04.001Search in Google Scholar

[8] A. Cossidente, O. H. King, On some maximal subgroups of unitary groups. Comm. Algebra32 (2004), 989–995. MR2063793 Zbl 1075.2001810.1081/AGB-120027962Search in Google Scholar

[9] A. Cossidente, O. H. King, G. Marino, Hyperovals of H(3, q2) when q is even. J. Combin. Theory Ser. A120 (2013), 1131–1140. MR3044535 Zbl 1283.5100410.1016/j.jcta.2013.03.003Search in Google Scholar

[10] B. De Bruyn, On hyperovals of polar spaces. Des. Codes Cryptogr. 56 (2010), 183–195. MR2658930 Zbl 1204.5100610.1007/s10623-010-9400-1Search in Google Scholar

[11] A. Del Fra, D. Ghinelli, S. E. Payne, (0, n)-sets in a generalized quadrangle. In: Combinatorics ’90 (Gaeta, 1990), volume 52 of Ann. Discrete Math., 139–157, North-Holland 1992. MR1195808 Zbl 0766.5101310.1016/S0167-5060(08)70910-5Search in Google Scholar

[12] L. E. Dickson, Linear groups: With an exposition of the Galois field theory. Teubner, Leipzig 1901. MR0104735 Zbl 32.0128.0110.5962/bhl.title.22174Search in Google Scholar

[13] K. Drudge, Proper 2-covers of PG(3, q), q even. Geom. Dedicata80 (2000), 59–64. MR1762500 Zbl 0986.5100610.1023/A:1005223815861Search in Google Scholar

[14] G. L. Ebert, Partitioning projective geometries into caps. Canad.J. Math. 37 (1985), 1163–1175. MR828840 Zbl 0571.5100210.4153/CJM-1985-063-1Search in Google Scholar

[15] A. Makhnev, Extensions of GQ(4, 2), the description of hyperovals. Discrete Math. Appl. 7 (1997), 419–435. MR1485653 Zbl 0964.5100410.1515/dma.1997.7.4.419Search in Google Scholar

[16] T. Penttila, J. Williford, New families of Q-polynomial association schemes. J. Combin. Theory Ser. A118 (2011), 502–509. MR2739499 Zbl 1257.0518310.1016/j.jcta.2010.08.001Search in Google Scholar

[17] B. Segre, On complete caps and ovaloids in three-dimensional Galois spaces of characteristic two. ActaArith. 5 (1959), 315–332 (1959). MR0114153 Zbl 0094.1590210.4064/aa-5-3-315-332Search in Google Scholar

[18] B. Segre, Forme e geometrie hermitiane, con particolare riguardo al caso finito. Ann. Mat. Pura Appl. (4) 70 (1965), 1–201. MR0213949 Zbl 0146.1670310.1007/BF02410088Search in Google Scholar

Received: 2014-11-26
Revised: 2015-10-22
Published Online: 2016-10-13
Published in Print: 2016-10-1

© 2016 by Walter de Gruyter Berlin/Boston

Scroll Up Arrow